Thunderstorm Wind, Posey
- When
- July 8, 1:20 PM CST
- Where
- Posey County, New Harmony
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 38.130, -87.930
A tree and power lines were down.
Isolated strong to severe thunderstorms developed during the heat of the afternoon in a very warm and unstable air mass. 5 degrees Celsius, supporting a few intense downdrafts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated strong to severe thunderstorms developed during the heat of the afternoon in a very warm and unstable air mass. The storms occurred ahead of an advancing weak frontal system where steep low level lapse rates were 8 to 8.5 degrees Celsius, supporting a few intense downdrafts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 11:40 AM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1240 PM CDT Thu Jul 8 2021 .UPDATE... Issued at 1236 PM CDT Thu Jul 8 2021 for aviation section only. UPDATE Issued at 613 AM CDT Thu Jul 8 2021 Updated Aviation discussion for the 12z TAF issuance. && .SHORT TERM...(Today through Friday night) Issued at 232 AM CDT Thu Jul 8 2021 Surface observations, satellite, and radar all show a quiet mid- summer night across the PAH CWA. Winds are calm or light and variable, and the region is experiencing typical July warmth and mugginess. Very isolated showers have popped up over southern MO and south- central IL, but coverage and radar trends did not lend enough confidence to introduce slight PoPs this morning in the forecast area. Patches of shallow fog may develop around daybreak as well, but low confidence in coverage prevented the addition of fog to the forecast. A cold front stretching from southwest and central MO into central IL will push into the forecast area this afternoon into the early evening. This will bring chance to likely PoPs, mainly from 18z today through 03z Friday. The greatest coverage of precipitation looks to be in southwest Indiana and northwest Kentucky. Model soundings show about 1500-2500 J/kg of MLCAPE ahead of the front, along with 1000-1500 J/kg DCAPE. Flow will be quite weak, though, with only 20-25 kts of effective bulk shear progged to be over the forecast area. The end result will be scattered to numerous non- thunderstorms across the forecast area, with an isolated strong to severe thunderstorm possible as well. Damaging winds from downbursts would be the main severe hazard, if it occurs. Greater cloud cover today will keep high temperatures in the upper 80s. PoPs will decrease after 03z Friday as the cold front stalls along the AR/TN border. On Friday, scattered thunderstorm development is expected during the afternoon and evening along and near the front in our AR/TN border counties. Isolated convection will also be possible during the heat of the day across the rest of the forecast area. On Friday evening, the stalled front will begin to lift north again as a warm front, kicking off scattered to numerous showers and storms as it moves north through the forecast area. High temperatures Friday will range from the lower 90s in southeast MO to the middle 80s in the EVV Tri-State. .LONG TERM...(Saturday through Wednesday) Issued at 232 AM CDT Thu Jul 8 2021 An active period of weather is anticipated in the long term, supported in the deterministic and ensemble mean guidance, all of which are in respectable agreement. Energy over the northern Plains at the beginning of the period will dig southeast, forming a trof from near Lake Michigan back across Illinois into Missouri. Numerous showers and thunderstorms can be expected this weekend. Strong storms cannot be ruled out given the instability and increasing overall mean flow. Sunday, the flow is actually better, but the atmosphere is fairly saturated, with weakening lapse rates. So the prospects of severe seem limited this weekend, but not a zero chance (just isolated at best). Locally heavy rain is possible. The active weather will continue into next week as the presence of the upper trof persists. It will weaken with time and lift northeast to the Great Lakes. As a result, PoPs for convection will lower with time, especially at night. Stayed close to NBM temperatures. && .AVIATION... Issued at 1235 PM CDT Thu Jul 8 2021 A cold front will bring scattered TSRA development this afternoon. Included VCTS at all terminals, but will likely need to go with groups an d or tempos with time as the convection develops during the afternoon hours. Convection will end during the evening as the cold front settles along the AR/TN borders. SSW winds this morning will become WSW this afternoon behind the cold front, all at around 5-10 kts. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...GM SHORT TERM...DWS LONG TERM...08 AVIATION...DWS
Hazardous Weather Outlook National Weather Service Paducah KY 304 AM CDT Thu Jul 8 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-090815- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 304 AM CDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms will move across the region this afternoon through the early evening. An isolated severe thunderstorm capable of producing damaging winds is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a daily chance of thunderstorms through the period. A few strong storms will be possible over the weekend. The stronger storms may produce gusty winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation cannot be ruled out this afternoon.
Special Weather Statement
National Weather Service Paducah KY
145 PM CDT Thu Jul 8 2021
ILZ083-081915-
White IL-
145 PM CDT Thu Jul 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR WHITE COUNTY UNTIL 215 PM CDT...
At 145 PM CDT, Doppler radar was tracking a strong thunderstorm over
Enfield, or 8 miles west of Carmi, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Carmi, Norris City, Crossville, Enfield, Maunie, Springerton and
Phillipstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3811 8800 3810 8802 3808 8801 3805 8801
3805 8804 3803 8804 3803 8802 3792 8804
3793 8805 3793 8807 3791 8804 3799 8837
3818 8837 3818 8799
TIME...MOT...LOC 1845Z 277DEG 12KT 3808 8832
YorkThe Evansville,IN radar (KVWX), 23 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree and power lines were down.
There were numerous reports of damage to trees and power lines in Evansville. Power outages were reported. In Darmstadt, 2-to-3 inch diameter branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964096, 964097.